Deep Vein Thrombosis Community
APS and Blood Clot
About This Community:

Deep Vein Thrombosis (DVT), is a blood clot that forms in a vein deep in the body most of which are in your lower leg or thigh. Discuss topics including symptoms, treatments and prevention methods.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

APS and Blood Clot

Im a 27 year old male. I was diagnosed with a DVT in my right leg on Jan 8th 2013. Currently Im on Coumadin. 10mg a day everyday. My INR was last checked two days ago and is 2.3. The ER drew some blood when I initially went in with DVT symptoms and I was told a week later that I have Antiphospholipid Antibody Syndrome and that's what supposedly caused my clot.

How exactly will my body dissolve the clot if I have APS (antiphospholipid antibody syndrome)?

With APS I am more prone to clot. If the Coumadin prevents the clot from getting bigger and prevents more clots from forming what will make the clot dissolve?

Will me having APS prevent my body from dissolving the clot on its own?

With APS am I going to have to be on Coumadin the rest of my life?

Since the clot ive tried try to stay active by walking 45 minutes a day. Before the clot I used to play tennis and swim but since then Ive been afraid to do so cause i don't want the clot to dislodge. Ive read online that by doing fitness activities you are no more likely to have it dislodge than if you lay in bed all day. Is this true? FYI the clot is right behind my knee if that has any relevance. In between my calf and thigh. I was scared because that area moves and bends a lot during those activities.

Is it okay to play tennis with a blood clot?

Is it okay to swim with a blood clot?

If the clot does dislodge and I have an INR of 2.3 is it still possible to still have a Pulmonary Embolism or Stroke? Or will my blood be thin enough to prevent it?

Lastly, I was told by a doctor that the swelling may take a few months to go away. I assume everyone is different so the time will vary. Its been 1 month since the swelling started and it seems to fluctuate with me. In the morning my swelling is virtually gone but by the end of the day my leg is double the size of the other one. I assume that's because my leg is flat on my bed when I sleep and it gets worse as the day goes on because i'm on my feet most of the day. I work in retail so im usually on my feet for 7 hours. I dont mind being on my feet cause there is no pain. But Im worried about the fluctuation in swelling throughout the day. I read online you can get Post Thrombic something... and you can be swollen for 2 years or something like that.

Should I lay in bed most of the day and keep my leg elevated at all times or should I go about my day as normal? Normal as in standing and walking for approximately 7 hours a day?

THANKS!!!
4 Comments Post a Comment
Blank
351246_tn?1379685732
Hi!

Sadly there is no cure for antiphospholipid syndrome. However, the clots can be prevented from forming by giving blood thinners. Also, patients often develop low platelets and thus are likely to bleed. So, they need to be monitored regularly.
If clot develops then it is treated either with medication or with surgery. Even if the clot is being treated with medication, you can walk around. The level of activity will be decided by your doctor. However, it is advisable not to do anything strenuous unless allowed by your doctor.

However, the risk of clot dislodging will always remain. If the clot dislodges, it can get stuck in any blood vessel. So, yes, the possibility of it causing a stroke is always there. So, you need to follow up with your treating doctor on regular basis. Hope this helps. Take care!


The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem
Blank
Avatar_f_tn
hello,

I had dvt in my left leg, no clotting factors, after 6 months on warfarin it dissolved. If it doesn't dissolve or reabsorb & there is danger of PE, you can maybe have something inserted higher up to stop it from ever going into your lungs. Yes there is a danger of PE while you're on warfarin but it is much less than if you're not because hopefully it is going to dissolve over time. You need to be closely monitored to keep your inr between 2 & 3. 2.2 is good. Follow the diet they tell you to for minimal vitamin k and get your inr checked regularly. When I was monitored which was 1x wk due to my inr going all over, the nurse also listened to my lungs each time. If your inr goes down you can ask for lovenox shots until it goes up. I carried and still carry a lovenox shot everywhere with me- if you feel symptoms of PE: a very fast heart rate, pain, trouble breathing, you can inject it and go to an er immediately.

I was told not to do any exercise except walking until the clot dissolved as anything else could dislodge it. I got a special pillow to raise my legs at night and I wore and still wear gruduated compression socks. A higher compression is needed when you actually have the dvt 20-30 is good and then lower after it dissolves. Don't lay down all day, don't sit for too long or stand still, try to be active but no heavy exercise, just walking. Put your feet up when you're sitting for longer periods.

I think you will be on coumadin for life with this condition in order to prevent further clots.

good luck!
Blank
Avatar_f_tn
I forgot to add that I'm not sure about swimming. You should see a vascular surgeon and hematologist if you haven't & ask them. Raising your legs above your heart when sitting, not sitting and standing still for too long and wearing the socks should help your swelling. The pillow I got was very helpful you can use it bed also- you don't need to wear the socks in bed, but put them on before you get out of bed in the morning as this stops the blood from pooling into your legs. A DVT usually causes PE not a stroke, but since you are at risk for clots in general with your condition, you are at risk for both PE and strokes. That is why you need to be on warfarin. You can also discuss with a hematologist if baby aspirin is a possibility, but I think they're going to say warfarin for life. When the clot is dissolved you can redo the testing to confirm that you really have this condition.
Blank
Avatar_f_tn
ps. wearing the socks for at least 2 years after a clot will hopefully help prevent damage and the thrombosis syndrome. I have some damage in the valves in my veins from this and I didn't have severe swelling, but I had severe pain.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Deep Vein Thrombosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank